MAUDE Adverse Event Report: BRAINLAB AG CRANIAL NAVIGATION SOFTWARE (VERSION 3.1); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG CRANIAL NAVIGATION SOFTWARE (VERSION 3.1); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22216-01A
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code Muscle Weakness/Atrophy (1967)
Date of Event 10/28/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A risk to the patient's health could not be excluded for these specific circumstances, since instrument paths and tissue resections were applied in a different location in the brain than anticipated, with the brainlab device involved, despite according to the surgeons: the outcome of the surgery was successful: the tumor was resected as planned.The patient seemed weak after waking up from surgery, but later the surgeons confirmed the patient was okay and has been discharged.There was no report of any permanent damage or impairment for the patient.There were no negative clinical effects for the patient due to the prolongation of anesthesia by 2 hours.There were no further reported remedial actions necessary, done or planned for this patient.There was no prolongation of hospitalization either.According to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause of the ca.5mm deviation of the display of navigation resulting in an unintended resection of normal brain tissue was a movement of the patient's head within the (non-brainlab) head holder and/or a movement of the patient reference array relative to the patient's head due to an insufficient rigid fixation and/or inadvertent forces applied during the procedure.Relative movements of the patient's head or the reference array cannot be recognized or compensated by the navigation software and can result in a deviated display of tracked instruments on the registered (preoperative) patient image.A potential contributing factor is a less-than-ideal registration due to the use of a suboptimal patient scan (the skin surface over the region of interest was missing/poor quality in the scan) used for registration and/or a less-than-ideal point acquisition for registration (points were not taken down either side of the nose, nor at the region of interest, and points were collected in potential areas of skin shift between the scan and the actual anatomical situation during surgery).These factors could have contributed to a registration match with an accuracy less than as desired between the preoperative image and the actual patient for the procedure to be performed.It is critical that the registration accuracy is carefully verified before accepting it to proceed with navigation and that sufficient accuracy is maintained throughout the procedure.Apparently, the resulting deviation in navigation was not recognized by the user with the appropriate and necessary accuracy verification checks after registration (i.E.Verification step), after draping and/or during the procedure prior to making the craniotomy.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.Brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
A cranial surgery for resection of a left frontal lobe tumor located 8mm below the dura, was performed with the aid of the display by the brainlab navigation software cranial 3.1.A preoperative mri scan was acquired one day prior to the surgery, to use with navigation.During the procedure the surgeon: positioned the patient in a non-brainlab headholder.Performed the initial patient registration on the preoperative mri using the softouch acquiring registration points on the patient's skin to match the display of the navigation to the current patient anatomy, verified the accuracy of the registration and accepted the registration to proceed.Marked the location of the tumor on the skin surface using the aid of navigation.Repositioned the patient's head in the non-brainlab headholder, and performed a new patient registration in the same manner as before, and verified and accepted the accuracy of the registration to proceed.Removed the unsterile navigation reference array and draped the patient.Attached a sterile reference array, and re-verified navigation accuracy with the sterile pointer.Performed the craniotomy and opened the dura.Calibrated a non-brainlab microscope to the display of navigation and dissected a path to the tumor using the aid of navigation.Could not locate the tumor when reaching the location where navigation indicated the tumor should be, and collected a tissue sample which was sent to pathology.Attempted to use ultrasound to determine the tumor's location but was unsuccessful.Performed an intraoperative ct scan, which revealed the tumor was approximately 5mm anterior and superior to the location of the resected tissue sample.Pathology also returned results of normal tissue for the sample.Performed a new patient registration on the intraoperative ct in the same manner as before, and verified and accepted the accuracy of the registration to proceed.Calibrated the non-brainlab microscope to the display of navigation again, and used it with the aid of navigation to successfully locate and resect the tumor.According to the surgeons: the outcome of the surgery was successful: the tumor was resected as planned.The patient seemed weak after waking up from surgery, but later the surgeons confirmed the patient was okay and has been discharged.There was no report of any permanent damage or impairment for the patient.There were no negative clinical effects for the patient due to the prolongation of anesthesia by 2 hours.There were no further reported remedial actions necessary, done or planned for this patient.There was no prolongation of hospitalization either.

Brand Name
CRANIAL NAVIGATION SOFTWARE (VERSION 3.1)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
MDR Report Key10843996
Report Number8043933-2020-00059
Device Sequence Number3732727
Product Code HAW
UDI-Device Identifier04056481000479
UDI-Public04056481000479
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K092467
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 10/28/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22216-01A
Device Catalogue Number71201B
Device Lot NumberS.W. V. 3.1.3.
Was Device Available for Evaluation? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/28/2020
Initial Report FDA Received Date11/16/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;